Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 89, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 16, 1998, 4:39 PM MDT for Crowley County, Colorado. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 16, 1998, 4:39 PM MDT (22:39 UTC)
- Expired
- Jul 16, 1998, 5:40 PM MDT
- In force
- 61 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Crowley County, CO
The radar
The Pueblo radar (KPUX), 38 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 5:10 PM MDT | Hail 1.75 | Crowley, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -421 J/kg
- Mixed-layer LCL
- 1587 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
689 WUUS1 KPUB 162242 RRA SVRPUB COC025-162340- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 439 PM MDT THU JUL 16 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CROWLEY COUNTY IN SOUTHEASTERN COLORADO * UNTIL 540 PM MDT * AT 438 PM MDT...RADAR SHOWED A SEVERE STORM 20 MILES NORTH NORTHWEST OF ORDWAY MOVING SOUTHWEST AT 10 MPH. SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY WEST OF HIGHWAY 71 AND NORTH OF HIGHWAY 96 THROUGH 540 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. JK/SC/SR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:00 PM MDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jul 16, 2:00 PM MDT, 2 hours 39 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT THU JUL 16 1998 CONCERNS FOR TONIGHT INCLUDE THUNDERSTORM COVERAGE AND THE POSSIBILITY OF SEVERE WEATHER. DISTURBANCE EVIDENT IN WATER VAPOR IMAGES OVER NORTHEASTERN COLORADO. THE RUC/NGM/ETA MOVE THIS SYSTEM SOUTH THROUGH SOUTHEAST COLORADO THIS AFTERNOON AND INTO THE EVENING...AND WEAKENS IT SOME. GOOD LOW LEVEL MOISTURE CAN BE FOUND ACROSS THE SOUTHEAST PLAINS TODAY WITH SURFACE OBS INDICATING DEW POINTS IN THE 50S TO AROUND 60. BREEZY SOUTHEASTERLY FLOW WILL ALSO CONTINUE TO PROVIDE SOME LIFT THIS AFTERNOON. KPUX VAD WIND PROFILE SHOWS BETTER SHEAR TODAY TO SUPPORT SOME SEVERE WEATHER. SATELLITE DERIVED CAPES ACROSS THE SOUTHEAST AT 19Z WERE 1400 TO 1900 J/KG AND LIFTED INDICIES WERE -4 TO -7. WITH THE SLOW MOVEMENT OF THE UPPER DISTURBANCE...COULD SEE SOME STORMS UNTIL LATE. WILL LIKELY GO WITH SCATTERED POPS OVER THE MOUdNTAINS AND PLAINS. GUIDANCE TEMPS LOOK OK...EXCEPT MAY GO A LITTLE WARMER FOR KALS.
In the hours before
Local storm report, Jul 16, 2:01 PM MDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
201 PM MDT THU JUL 16 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0107 PM V 1 E STONEWALL CO .75 INCH HAIL
07/16/98 LAS ANIMASLocal storm report, Jul 16, 2:01 PM MDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
201 PM MDT THU JUL 16 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0107 PM V 1 E STONEWALL CO .75 INCH HAIL
07/16/98 LAS ANIMASLocal storm report, Jul 16, 3:46 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
346 PM MDT THU JUL 16 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM HOEHNE CO .75 INCH HAIL
07/16/98 LAS ANIMASLocal storm report, Jul 16, 3:46 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
346 PM MDT THU JUL 16 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM HOEHNE CO .75 INCH HAIL
07/16/98 LAS ANIMASLocal storm report, Jul 16, 4:17 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
417 PM MDT THU JUL 16 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM Z HOEHNE CO 1.75 INCH HAIL
07/16/98 LASANIMASLocal storm report, Jul 16, 4:17 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
417 PM MDT THU JUL 16 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM Z HOEHNE CO 1.75 INCH HAIL
07/16/98 LASANIMASThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 12:39 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 61 min |
| Jul 16, 3:04 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 61 min |
| Jul 16, 5:10 PM MDT | Severe Thunderstorm Warning | PUB | Saguache | 60 min |
| Jul 16, 5:45 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Pueblo | 60 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.